Reason: Restricted by author. A copy can be supplied under Section 51(2) of the Australian Copyright Act 1968 by submitting a document delivery request through your library or by emailing firstname.lastname@example.org
Cognitive and behavioural outcomes of school aged children exposed prenatally to antiepileptic drugs
In order to distinguish essays and pre-prints from academic theses, we have a separate category. These are often much longer text based documents than a paper.
posted on 16.01.2017by Nadebaum, Caroline
Although antiepileptic drug (AED) use during pregnancy is common, our understanding of the longer term impact of prenatal AED exposure remains incomplete. Although most women with epilepsy give birth to healthy babies, some AEDs are known to increase the risk of birth defects and other abnormalities. Despite this, pharmacotherapy is typically continued throughout pregnancy because of the increased risk of complications due to recurrent seizures. Some AEDs appear to carry greater risk of negative cognitive or behavioural sequelae than others. Previous studies have suggested that, in particular, prenatal exposure to valproate or polytherapy may result in impaired Verbal IQ. This research aimed to improve our understanding of the nature of the intellectual deficits of children prenatally exposed to VPA and polytherapy. Verbal intellectual abilities, working memory, language and autistic traits were identified as factors that may contribute to children’s performance on measures of Verbal IQ. These factors were investigated through standardised assessment of a prospectively recruited cohort of AED-exposed children. The sample included 23 children exposed to valproate monotherapy, 15 to polytherapy with valproate and 19 to polytherapy without valproate. Results were consistent with previous findings that intellectual abilities, and particularly verbal intellectual abilities, are negatively affected by exposure to valproate and polytherapy. In addition, valproate exposure was associated with poorer performance on tests of language and working memory, and was also associated with elevated rates of autistic traits. There was evidence for a dose-response relationship, with higher valproate doses being associated with poorer outcomes. Analyses further suggested that intellectual abilities may be affected at lower doses than are required to cause major malformations. In comparison, polytherapy per se (i.e. once the effects of valproate were controlled for) appeared to have a relatively modest impact, with the predominant effects identified in this research being on higher level intellectual skills and processing speed. The risks associated with prenatal exposure to valproate and polytherapy need to be carefully considered when prescribing AEDs to women of childbearing age. Women with epilepsy should be advised of the potential risks that may accompany AED treatment during pregnancy, and exposed children should be monitored from birth into the school-aged years to enable early identification and intervention for at-risk children. In any decision to change drug or dose, the adverse consequences of AED exposure need to be weighed against the risks that may accompany inadequate seizure or disease control. The findings of this research may also be relevant to the growing number of women taking AEDs for conditions other than epilepsy, such as pain and psychiatric disorders. Further research is needed to better understand the effects of valproate and polytherapy, improve identification and intervention for at-risk children, and to explain the underlying mechanisms.